Five More Deaths Linked to Intragastric Balloons for Obesity

Marcia Frellick

Disclosures

June 04, 2018

Five more patient deaths have been linked to two liquid-filled intragastric balloon systems used to treat obesity, according to an alert to healthcare providers today from the US Food and Drug Administration (FDA).

According to an FDA update, four of the deaths (three with the Orbera Intragastric Balloon System [Apollo Endosurgery] and one with the ReShape Integrated Dual Balloon System [ReShape Lifesciences]), occurred after gastric perforation from 1 day to 3.5 weeks after balloon placement. The fifth death was reported for a patient who had the Orbera system, but there is no mention of perforation and the manufacturer is still investigating that death.

Seven of the 12 total deaths were in patients in the United States (4 with the Orbera system and 3 with ReShape). Last week, the FDA approved labeling changes to warn about deaths possibly associated with the devices.

"The FDA continues to work with the companies that manufacture these liquid-filled intragastric balloons to better understand the complications associated with these devices, and to ensure the product labeling adequately addresses these risks," William Maisel, MD, director of the Office of Device Evaluation in the FDA's Center for Devices and Radiological Health, said in a statement. "While these devices remain an appropriate treatment option for some patients with obesity, patients should always discuss with their doctors which treatment option is best for them."

The FDA urges providers to:

  • Educate patients regarding symptoms of complications that could be life-threatening, such as balloon deflation, gastrointestinal obstruction, ulceration, and gastric and esophageal perforation, and what to do if they experience them;

  • Monitor patients closely during the entire term of treatment; and

  • Report any adverse events through MedWatch, the FDA Safety Information and Adverse Event Reporting program.

The FDA issued two previous letters to health care providers concerning issues with these devices in August 2017 and February 2017.

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....